Tennessee, 2019

Flash Flood in Tennessee, June 9, 2019

June 9, 2019 · NWS MRX · 1 event in 1 county or zone

A weak low pressure trough embedded within a large ridge of high pressure at 500 MB contributed to slow-moving convection that produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak low pressure trough embedded within a large ridge of high pressure at 500 MB contributed to slow-moving convection that produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 6:40 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 9, 6:40 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
740 PM EDT Sun Jun 9 2019

.AVIATION...Periods of showers and thunderstorms, mainly during
the afternoon and evening, will continue through tomorrow as upper
trough moves across east Tennessee. Heavy rains and gusty winds will
be the main concern reducing visibilities.

Expect MVFR condition for much of the period at CHA, with mainly VFR
conditions trending to MVFR later at TYS and TRI. Lower conditions
can be expected at least briefly if heavier showers/storms hit any
given location.

A frontal boundary will move across CHA around 18Z and TYS near 20Z
Monday with winds becoming northwest and increasing to sustain 15kts
with gusts up to 25kts. The wind shift at TRI will be at the end of
the TAF period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 9, 1:58 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 PM EDT Sun Jun 9 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
258 PM EDT Sun Jun 9 2019 /158 PM CDT Sun Jun 9 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and a few thunderstorms may be locally heavy this
afternoon into early tonight. Localized flooding will remain
possible, especially in areas that get repeated heavier showers or
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will produce locally heavy rainfall
again on Monday. The threat of localized flooding will continue
in areas that see repeated heavier showers or storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any flooding this afternoon through Monday
will be appreciated.

The radar

The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McMinn

When
June 9, 6:45 PM EST to 8:00 PM EST
Where
McMinn County, 4 mi NNE of Athens to 2 mi SE of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.504, -84.573

Several roadways were flooded in and near Athens.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844716.